Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

September 15, 2021Franklin County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Sep 15, 2021, 6:32 PM EDT for Franklin County, Massachusetts. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 6:32 PM EDT (22:32 UTC)
Expired
Sep 15, 2021, 7:15 PM EDT
In force
43 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
40

County Franklin County, MA

The radar

The Albany radar (KENX), 102 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS81 KBOX 152232
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
632 PM EDT Wed Sep 15 2021
 
MAZ002-003-008-152315-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
632 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northern Hampshire
and northwestern Franklin Counties through 715 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlemont, or 13 miles east of North Adams, moving northeast at 50
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Greenfield, Northfield, Bernardston, Buckland, Conway, Shelburne,
Ashfield, Colrain, Gill, Charlemont, Warwick, Leyden, Heath,
Plainfield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western and central Massachusetts.

&&

LAT...LON 4274 7283 4272 7228 4249 7291 4258 7297
      4266 7295 4267 7299
TIME...MOT...LOC 2232Z 241DEG 44KT 4262 7286 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

RM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 15, 3:17 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 15, 3:17 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
317 PM EDT Wed Sep 15 2021

.SYNOPSIS...
Strong to severe thunderstorms are possible this evening,
especially in the northern and western Massachusetts. A cold
front moves through later tonight, then stalls along the south
coast Thursday and Thursday night, resulting in additional
showers or an isolated thunderstorm. A coastal low currently
near the Bahamas may bring off and on showers, building waves
and an increase in east winds Friday into Saturday for coastal
New England as it recurves toward Atlantic Canada. High pressure
then establishes itself on Sunday, leading to dry weather and
above average temperatures through at least the middle of next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
3 PM update:

Line of thunderstorms from northern NH to southern VT to eastern
NY will push into the northwest portion of MA around 4 PM and
then work its way eastward across western/central MA and
northern CT into this evening. Downdraft CAPE was still high,
along with bulk effective shear values. Thus, a few storms could
produce damaging winds and some hail. Supercell parameters were
fairly high also and an isolated tornado cannot be ruled out in
far northern and northwestern areas early this evening. Will
have to watch for repeat cells and thus possible flooding.

The storms are forecast to weaken after sunset and become
scattered over eastern MA and RI later tonight. Several CAMs
show a bit of a resurgence in showers and a few thunderstorms
overnight between 2 AM and 6 AM in RI and southeastern MA, in
association with an area that moves eastward from the Poconos
in PA and running along the front.

Winds shift to the northeast late tonight and with dewpoints
still in the 60s it may be a recipe for areas of fog, especially
closer to the coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
3 PM update...

Thursday...

Weak high pressure builds into northern New England, however
the stalled frontal boundary will remain across CT,RI, and
southeast MA. Despite weak height rises over the area, with
abundant low level moisture, some instability and weak surface
convergence, scattered showers are expected. Cannot rule out an
isolated thunderstorm. Could be some locally heavy downpours
along the leftover boundary given high PWATs, marginal
instability and light winds aloft. It will be noticeably cooler
with highs only from 70 to 75. It will feel humid with dewpoints
still in the 60s. With Mild with highs in the 70s but humid as
dew pts remain in the 60s. Cloudy skies are forecast along with
patches of fog and light northeast to east winds.

Thursday night...
The front washes out over the region. But light northeast to
east flow continues, with cloudy skies and patchy fog. A few
lingering showers are possible.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

3 PM update...

Highlights:

* Monitoring low pressure northeast of the Bahamas that is likely to
  become a tropical cyclone, but looks to stay far enough offshore
  for minimal impacts to Southern New England. Off-and-on periods of
  showers with cool and breezy conditions Friday into Saturday.

* Dry weather and above normal temperatures likely heading into
  middle of next week with high pressure in control.

Details:

Friday into Saturday night...

Despite high pressure ridging in place for much of Southern New
England Friday into Saturday, it remains a generally unsettled
period. The main focus in this portion of the long-term forecast is
the coastal low currently a few hundred miles northeast of the
Central Bahamas. Per the National Hurricane Center latest
discussion, conditions appear marginally favorable for development
into a tropical depression, with 80 percent chance for formation by
Friday. Model consensus takes the potential tropical cyclone near or
just south of the 70W/40N benchmark later Friday into Saturday. This
would mean best chances of rain across southeast New England, though
rains in most areas may prove more intermittent. Otherwise, with
onshore flow, expect mostly cloudy, breezy and cool conditions with
interval of rain showers along with increased swells and risk of rip
currents. Ultimately, effects and impacts will hinge on the track
and intensity of the cyclone, but right now impacts to Southern New
England appear minimal. Given the uncertainty regarding potential
tropical development, stuck to NBM for this portion of the forecast.

Heading into the weekend, looks like there may be some lingering
showers for Saturday but as heights rise behind the exiting cyclone,
it could be a decent weekend with seasonable temperatures,
especially for the latter half with high pressure becoming the
dominant surface feature.

Sunday into next Wednesday...

Following the passage of a moisture-starved cold front on Sunday,
the main story will be a prolonged stretch of dry weather with above
normal temperatures as mid-level ridging amplifies over the eastern
US. Global guidance ensembles show 588+ Dm ridge building into
Southern New England by middle of next week. With mean 850mb
temperatures in the low to mid teens, expect daytime highs to reach
the upper 70s to lower 80s, which would be 5 to 10 degrees above
climatological normal. Have gone with NBM guidance for now given we
are so far out but it is possible that daytime highs will be
increased in future updates with southwest flow aloft boosting
downsloping adiabatic warming. In fact, the Climate Prediction
Center 6 to 10 day outlook features above 80 percent probability of
above normal temperatures. So even as we head into astronomical fall
for the Northern Hemisphere (beginning September 22), it will feel
more like late August. PWATs look to be slightly below to near
normal so expect generally mild days and cool nights given the dry
air mass.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

19Z update:

Through this evening: Moderate confidence.
VFR most areas but areas of MVFR. Line of thunderstorms,
possibly severe, moves into western MA with areas of IFR vsby in
heavy downpours after 20Z. Line progresses eastward into central
MA and northern CT. SW wind gusting to 25 kt at times.

Overnight...Moderate confidence. MVFR becoming IFR, especially
in eastern and southern sections. Strong evening showers/
thunderstorms will weaken and become scattered across eastern
MA and RI. Areas of fog developing. Light NE-E wind after
cold frontal passage.

Thursday...Moderate confidence. IFR to start with areas of fog,
but may improve to MVFR during the day, especially over western
MA and northern CT. Light NE-E wind. Areas of showers. Cannot
rule out a thunderstorm.

Thursday night...Moderate confidence. MVFR/IFR becoming IFR.
Areas of fog. Widely scattered showers. Light NE-E wind.

KBOS Terminal...Moderate confidence.

KBDL Terminal...Moderate confidence.

Outlook /Friday through Sunday/

Friday: Mainly MVFR, with local IFR possible. Breezy. Chance
RA.

Friday Night: Mainly MVFR, with local IFR possible. Breezy.
Slight chance RA.

Saturday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance RA.

Saturday Night through Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1055 AM update...

This afternoon...increasing SSW winds with gusts up to 30 kt
possible near shore of eastern MA. Good vsby and mainly dry.
Hence SCA remains in effect.

Tonight...decreasing SSW winds. Scattered thunderstorms, a few
strong storms possible across northern MA waters, then weakening
after 8 pm. Humid airmass and light winds may yield areas of dense
fog.

Thursday...frontal boundary stalls or washes out over the MA/RI
waters. Patchy fog in the morning lifts/improves during the
afternoon but gives way to scattered showers/thunderstorms.

Outlook /Friday through Monday/...

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain.

Friday Night: Winds less than 25 kt. Local rough seas. Chance
of rain.

Saturday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain.

Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain.

Sunday: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>237-251.
     Small Craft Advisory until 11 PM EDT this evening for ANZ250-
     254>256.

&&

SYNOPSIS...Chai/GAF
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...Chai
AVIATION...Chai/GAF
MARINE...Chai/GAF
Hazardous weather outlook, Sep 15, 4:33 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Wed Sep 15 2021

CTZ002-003-MAZ002>004-008>012-162045-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
433 PM EDT Wed Sep 15 2021

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ004-MAZ005>007-013>024-026-RIZ001>008-162045-
Windham CT-Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
433 PM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-162045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 15, 5:38 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
538 PM EDT Wed Sep 15 2021

MAZ003-004-026-152230-
Northwest Middlesex County MA-Northern Worcester MA-
Eastern Franklin MA-
538 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern
Worcester and northwestern Middlesex through 630 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royalston, or 8 miles northeast of Orange, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy downpours can also lead to localized
         flooding.

Locations impacted include...
Fitchburg, Orange, Gardner, Athol, Winchendon, Lunenburg, Townsend,
Templeton, Ashburnham, Ashby, Royalston and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western and central Massachusetts.

&&

LAT...LON 4271 7168 4262 7167 4262 7229 4272 7231
TIME...MOT...LOC 2137Z 262DEG 31KT 4270 7219

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Chai
Special weather statement, Sep 15, 6:24 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
624 PM EDT Wed Sep 15 2021

MAZ003-004-026-152315-
Northwest Middlesex County MA-Northern Worcester MA-
Eastern Franklin MA-
624 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern
Worcester, northwestern Middlesex and east central Franklin Counties
through 715 PM EDT...

At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Athol, or near Orange, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fitchburg, Orange, Gardner, Athol, Pepperell, Winchendon, Lunenburg,
Townsend, Templeton, Westminster, Ashburnham, Ashby, Erving,
Phillipston, Royalston, Petersham, New Salem, Wendell and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western and central Massachusetts.

&&

LAT...LON 4270 7163 4268 7161 4243 7231 4259 7241
      4272 7210
TIME...MOT...LOC 2224Z 238DEG 33KT 4256 7221

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Chai
Special weather statement, Sep 15, 6:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
632 PM EDT Wed Sep 15 2021

MAZ002-003-008-152315-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
632 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northern Hampshire
and northwestern Franklin Counties through 715 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlemont, or 13 miles east of North Adams, moving northeast at 50
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenfield, Northfield, Bernardston, Buckland, Conway, Shelburne,
Ashfield, Colrain, Gill, Charlemont, Warwick, Leyden, Heath,
Plainfield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western and central Massachusetts.

&&

LAT...LON 4274 7283 4272 7228 4249 7291 4258 7297
      4266 7295 4267 7299
TIME...MOT...LOC 2232Z 241DEG 44KT 4262 7286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:24 PM EDTSpecial Weather StatementBOXWorcester51 min
Sep 15, 7:00 PM EDTSpecial Weather StatementBOXFranklin45 min
Sep 15, 7:10 PM EDTSpecial Weather StatementBOXWorcester50 min
Sep 15, 7:15 PM EDTSpecial Weather StatementBOXHampshire45 min
Sep 15, 7:20 PM EDTSpecial Weather StatementBOXHampden40 min
Sep 15, 7:40 PM EDTSpecial Weather StatementBOXMiddlesex50 min
Sep 15, 7:53 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Middlesex, Worcester13 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.